Oklahoma, 2024

Wildfire and High Wind in Oklahoma, February 27 to 29, 2024

February 27 to 29, 2024 · NWS AMA · 6 events in 3 counties and zones

A good growing season through spring/summer 2023 led to decent fuel loading, compared to the previous couple of years, before vegetation went into winter dormancy. Dormant fuels and two weeks without precipitation leading into February 26th provided a very combustible environment when combined with abnormally warm temperatures (record breaking) and high winds on Monday, February 26th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A good growing season through spring/summer 2023 led to decent fuel loading, compared to the previous couple of years, before vegetation went into winter dormancy. Dormant fuels and two weeks without precipitation leading into February 26th provided a very combustible environment when combined with abnormally warm temperatures (record breaking) and high winds on Monday, February 26th. An upper level system first brought strong winds on Monday with sustained winds peaking between 25 and 39 mph out of the west. Wind gusts peaked around 55 mph with some locations briefly gusting up to 58 to 62 mph. Not only were the winds strong but the relative humidity values also dropped to 12 to 18 percent. These conditions with the dormant and dry state of vegetation contributed to some large wildfires on the 26th. Especially when these fires occurred in rough terrain leading to efforts to contain the fires being of little to no gain. These fires continued through the night with little recovery in relative humidity and short lived reduced winds.

Going into the morning of the 27th west to southwest winds quickly picked back up into the 25 to 35 mph range with gusts quickly exceeding 58 mph in the late morning hours before noon. Frequent gusts of 58 to 64 mph soon picked up into the 65 to 70 mph range during the afternoon of the 27th. Some areas saw sustained winds top out in the 40 to 45 mph range for a few hours as well. With temperatures starting out in the 50s on the morning of the 27th, afternoon temperatures were back in the 70s in no time. Despite afternoon temperatures a few degrees cooler than the day before on the 26th, relative humidity values fell into the 12 to 15 percent range. This did not help with ongoing fires and also contributed to a few new fires across the combined Panhandles, some of which merged with one another turning into megafires. The same system contributing to the high winds also pushed a cold front into the area from the north. Fires that once were moving from west to east soon started to move from north to south behind the front. Winds behind the front continued to blow in the 25 to 35 mph range and gusting 40 to 50 mph. Communities that were initially on the right flank of the fire, out of harm's way, soon found themselves on the forward flank.

While the largest and most significant wildfires occurred in Texas, Oklahoma also experienced significant wildfires during this event. Wildfires developed in both Texas and Beaver counties. The wildfire in Beaver County resulted in extensive damage to cattle and property.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 27, 6:03 AM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Feb 27, 6:03 AM CST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
603 AM CST Tue Feb 27 2024

...New AVIATION...

.SHORT TERM ...
(Today through Wednesday night)
Issued at 334 AM CST Tue Feb 27 2024

Breezy to windy conditions are ongoing tonight as a steep surface
pressure gradient is in place over the southern Texas Panhandle. The
gradient is expected to expand some through the night which will
allow for the rest of the Panhandles to get into the 20 to 30 mph
range. These downsloping breezy winds will help keep overnight
temperatures record breakingly warm for Amarillo and Borger. These
warm temperatures lead to a weak nocturnal inversion which should
break down rather quickly after sunrise, allowing for winds and wind
gusts to ramp up rapidly as early as 8 or 9 AM. Furthermore, a
leeside low pressure system is expected to develop in eastern
Colorado this morning and move southeast through the day. This
further steepens the surface pressure gradient which brings the
sustained winds into the 35 to 45 mph range across the Panhandles.
Models have come into better agreement regarding 45 to 55 mph winds
at 850mb (about 500 meters off the ground) over much of the
Panhandles but primarily the Texas Panhandle, with 55 to 70 mph
winds at 700mb. Additionally, models suggest now that high clouds
may be more sparse than previously anticipated across much of the
Panhandles, though may still be sporadic in the south. This all
leads to the potential for wind gusts between 55 to 65 mph with a 70
mph wind gust not entirely out of the question. Last but not least,
critical fire weather conditions are expected and will be a
significant concern today as discussed below in the Fire Weather
section of this AFD.

A sharp cold front will move into the Oklahoma Panhandle later this
afternoon. Expect a wind change to northerly with breezy to windy
conditions continuing behind the front but gradually tapering off as
the front moves away. There is concern that the front will come in
quicker than currently anticipated, and these concerns are amplified
by the strong winds already being observed behind the front in the
northern Plains. Although a quicker cold front won't impact any
decision making regarding the already issued Warnings and
Advisories, it will be crucial for ongoing fire fighting efforts. As
such, we will monitor trends until the front moves through the
Panhandles.

Lows tonight behind the front will feel refreshing; the entire area
is expected to go below freezing with parts of the far western
Oklahoma Panhandle possibly reaching into the upper teens. Highs
tomorrow will be in the 50s as dry weather continues. An upper-level
trough approaches from the southwest tomorrow night.

Vanden Bosch

&&

.LONG TERM...
(Thursday through Monday)
Issued at 334 AM CST Tue Feb 27 2024

A minor upper level shortwave trof is expected to quickly track
across the region late Wednesday night into Thursday morning.
There should be just enough moisture present to warrant a slight
chance to chance probability of precipitation across mainly the
southern half of the Texas Panhandle, and the NBM slight chance to
chance pops on the order of 15 to 40 percent look reasonable for
late Wednesday night into Thursday morning. Should any precipitation
develop, amounts will likely be rather light, ranging from a trace
to less than one tenth of an inch. WPC QPF amounts are quite plausible
and were accepted. In addition, temperatures will likely be cold
enough for a light rain and light snow mix late Wednesday night
into Thursday morning. Snowfall accumulations, if any, are also
expected to range from a trace up to one tenth of an inch at this
time. Timing-wise, any precipitation that develops should end by
Thursday afternoon as the minor upper level shortwave trof continues
is northeastward movement away from the forecast area.

A return to above normal temperatures is then expected Friday
through Sunday as semi-zonal to southwest flow aloft develops in
advance of a western states large scale strong upper level trof. A
leeside surface trof of low pressure is forecast to deepen over
eastern Colorado and eastern New Mexico during this time period.
The corresponding tight pressure gradient will lead to breezy to
windy conditions from the downsloping southwest direction. The
main impacts from the strong upper level trof are forecast to
remain north and east of the OK and TX Panhandles, while the
associated surface cold front is forecast to move across the
region Sunday evening and night, leading to cooler temperatures
for Monday. Medium range models are in general agreement with the
overall pattern and were accepted.

02

&&

.AVIATION...
(12Z TAFS)
Issued at 549 AM CST Tue Feb 27 2024

For the 12Z TAFs, strong and gusty southwest to west winds will
prevail at the terminal sites today. Areas of blowing dust and
reduced visibilities are also expected late this morning into
early this evening. An Aviation Weather Warning will likely be
needed for KAMA later this morning through the afternoon hours.
A cold front is then forecast to move across the area late this
afternoon and evening with gusty north winds in its wake. Winds
should diminish late tonight.

02

&&

.FIRE WEATHER...Today through Monday.

20 to 30 mph southwesterly sustained winds with gusts above 40 mph
currently experienced in the southern Texas Panhandle is forecast to
become more widespread across the Panhandles through the night. Once
the sun rises, winds will steadily ramp up through the morning until
12 PM when the entire area will see sustained west-southwesterly
winds at 35 to 45 mph, possibly up to 50 mph in localized areas in
the central Texas Panhandle. Wind gusts are favored to largely be
between 55 to 65 mph, but can't entirely rule out a 70 mph wind
gust. Minimum relative humidity values are favored to be around 15%
to 20% which should be achieved between 2 PM to 5 PM.

As such, there is significant concern for fire weather today:

1) Given the large fires that occurred yesterday that are still
ongoing as of 2 AM, this proves that fuels are drier than previously
thought. Once the winds strengthen this morning through the
afternoon hours, there's certainly concern about the ongoing fires
and new ignitions... whether it's from any smoldering remains, the
ongoing fires break contain, or of course if a new fire gets ignited
from another source.

2) A sharp cold front will move in from the north today. Currently
forecasting the wind shift to move into the Oklahoma Panhandle
around 5 PM and move through the Texas Panhandle by 10 PM. The
frontal passage will change wind from westerly to northwesterly to
northerly, resulting in any ongoing fires at the time to spread
southeast and then south once the northerly winds become
established. However, as discussed in the short-term AFD,
observations behind the front in the Northern Plains show strong
winds, which suggests that the front may come in quicker than
currently anticipated... which is rather typical of strong cold
fronts in the Plains. We will be tracking the cold front and
watching any trends in the models throughout today. Stay tuned for
updates.

Vanden Bosch

Elevated to critical fire weather conditions are expected to develop
across the area once again from Friday through Monday due to strong
winds and low relative humidity values along with continued drying
of the fuels. Based on the latest numerical weather models, elevated
fire weather conditions are most likely on Thursday, while widespread
critical fire weather conditions are anticipated across the Oklahoma
and Texas Panhandles on Saturday and Sunday as winds will be the
strongest and relative humidity values the lowest on both those
days. Elevated fire weather conditions may develop on Monday as
wind speeds are forecast to be much lower along with cooler
temperatures compared to Saturday and Sunday.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                75  27  53  32 /   0   0   0  10
Beaver OK                  78  23  54  30 /   0  10   0   0
Boise City OK              69  20  52  31 /   0  10   0   0
Borger TX                  78  29  56  34 /   0   0   0  10
Boys Ranch TX              75  27  55  32 /   0   0   0  10
Canyon TX                  75  28  53  31 /   0   0   0  20
Clarendon TX               79  31  52  33 /   0   0   0  20
Dalhart TX                 70  21  52  30 /   0   0   0  10
Guymon OK                  74  21  53  31 /   0  10   0   0
Hereford TX                76  27  53  31 /   0   0   0  30
Lipscomb TX                79  24  53  30 /   0   0   0   0
Pampa TX                   76  26  53  32 /   0   0   0  10
Shamrock TX                81  30  53  32 /   0   0   0  10
Wellington TX              82  32  53  32 /   0   0   0  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 9 AM this morning to 8 PM CST this
     evening for TXZ001>003-006>018-317.

     Red Flag Warning from 11 AM this morning to 8 PM CST this
     evening for TXZ001>020-317.

     Wind Advisory from 9 AM this morning to 9 PM CST this evening
     for TXZ004-005-019-020.

OK...High Wind Warning from 9 AM this morning to 8 PM CST this
     evening for OKZ001.

     Red Flag Warning from 11 AM this morning to 8 PM CST this
     evening for OKZ001>003.

     Wind Advisory from 9 AM this morning to 9 PM CST this evening
     for OKZ002-003.

&&

SHORT TERM...52
LONG TERM....02
AVIATION...02
Hazardous weather outlook, Feb 27, 3:31 AM CST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
331 AM CST Tue Feb 27 2024

OKZ001>003-TXZ001>020-317-272215-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
331 AM CST Tue Feb 27 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical fire weather conditions will develop late this morning
into early this evening across all of the Oklahoma and Texas
Panhandles due to strong west winds of 35 to 45 mph with higher
gusts up to around 65 mph along with minimum relative humidity
values as low as 15 percent. A Red Flag Warning is in effect for
all of the area from 11 AM this morning until 8 PM this evening.

In addition, due to the strong winds, a High Wind Warning is in
effect across much of the region from 9 AM this morning until 8 PM
this evening, and a Wind Advisory is in effect for the central and
eastern Oklahoma Panhandle as well as parts of the eastern Texas
Panhandle from 9 AM this morning until 9 PM this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A mixture of light rain and light snow is possible late Wednesday
night and Thursday morning mainly across the southern half of the
Texas Panhandle. Snowfall accumulations, if any, are expected to
range from a trace up to one tenth of an inch at this time.

Elevated to critical fire weather conditions are possible across
the area once again from Friday through Monday due to strong
winds and low relative humidity values.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today and Friday
through Monday.

02

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 2 wildfire. Local standard time, as filed.

High Wind, Cimarron

When
February 27, 10:30 AM CST to 2:20 PM CST
Where
Cimarron forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

The mesonet site located one mile south of Black Mesa State Park gusted to 58 and 59 mph between 1030CST and 1420CST.

High Wind, Texas

When
February 27, 10:50 AM CST to 1:40 PM CST
Where
Texas forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

High Wind, Texas

When
February 27, 11:15 AM CST to 2:16 PM CST
Where
Texas forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The first 58 mph or greater gust occurred at 1115 AM. The peak gust of 68mph occurred at 212 PM. The final gust occurred at 216 PM.

High Wind, Beaver

When
February 27, 12:10 PM CST to 2:30 PM CST
Where
Beaver forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

The mesonet site located one mile south-southwest of Beaver gusted to 62mph at 1210 CST and another gust of 61mph occurred at 1430 CST.

Wildfire, Texas

When
February 27, 2:18 PM CST to 7:41 PM CST
Where
Texas forecast zone
Reported by
Park/Forest Service
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

This fire, the L Road fire, was human caused and was located 9 miles north of Guymon near Highway 136 and L Road. It burned 323 acres and cost an estimated $200,256. A couple of abandoned structures and a barn was lost.

Wildfire, Beaver

When
February 27, 2:28 PM CST to February 29, 11:59 PM CST
Where
Beaver forecast zone
Property damage
$20 million
Reported by
Park/Forest Service
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

The cause of this fire was unknown. Fire was located just northeast of Slapout, OK and burned 26,020 acres and continued to remain active through March 8th. Estimated costs of the fire from the Forestry Service were around $323,000. Damage estimations from the fire from the OSU Extension Service included the loss of 504 head of cattle, 35,000 bales of hay, 3 occupied houses and 1 unoccupied house, 12 barns and 1 solar array. This is approximately 2.3% of pastureland in the county that was temporarily removed from production, and 7.4% of the county cow inventory that either perished in the fire or was subsequently culled or euthanized due to injury. Estimated losses based on this information sum to a total of $8.73 million in damages, or $335 per burned acre.

Estimated cattle industry losses in Beaver County include $1.62 million in fencing costs. This includes damaged fence removal ($49 thousand) and replacement ($1.4 million) for 70% of burned pastures and fence repair ($179,000) for the remaining 30% of burned pastures. Emergency feeding ($87,000), cattle injury assessment and treatment ($24,000), and temporarily holding cattle on emergency grazing such as CRP land while pastures recuperate ($858,000) bring the cost of treating and maintaining displaced cattle to $969,000. The value of cattle who perished in the fire or had to be euthanized due to injury was estimated as $1 million, with an additional $1 million in market value loss for cows that were culled due to fire injury. Carcass disposal was estimated at $63,000. In addition, the hay that was lost in the fire was valued at $2.35 million. A total of $1.7 million in structures lost was estimated.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162333, 1162377, 1280223, 1162332, 1164965, 1164966.